In Burbank, I lived in a two-story townhouse and shared walls with neighbors on either side, so I was always self-conscious about making noise. Not anymore. I’m in a stand-alone house now, with plenty of yard space separating me from my neighbors.
So after getting my Mac set up in my new home office earlier this week, I waited until my wife and kids were gone, then fired up iTunes and cranked the Kplisch speakers all the way to seven. Man, I was rockin’ out.
Strange thing, though … after an hour or so, I couldn’t hear the music quite as well. So I cranked the speakers to eight. That helped – for awhile. Then, once again, the sound mysteriously began to fade. So I cranked the speakers to nine. Two hours later, the sound faded yet again.
Dangit! I’ve never had problems with my Mac before, but something was obviously wrong. I could still feel the bass from the woofer thumping in my chest – my glass of fizzy water was also rattling across my desk – but the volume just wasn’t there.
So I cranked the system to all the way to ten. That helped, but only for awhile. Frustrated, I called the local Mac repair guy. However, something was also clearly screwed up with my new Comcast phone system, because I could barely hear anything on the other end. I ended up shouting into the phone, “IF YOU CAN HEAR ME ON YOUR END, I’M GOING TO GIVE YOU MY ADDRESS! CAN YOU PLEASE GET OVER HERE NOW?!”
Well, apparently the phone could at least transmit sound, because the repair guy showed up an hour later, by which time I was really having trouble getting full volume from my Mac. I told the guy what was wrong:
“I’M HAVING A HARD TIME HEARING MY MUSIC!”
“Geez, Pal, stop yelling at me!”
“STOP YELLING AT ME!!”
“OH, OKAY! I mean … oh, okay.”
Turns out the guy is what Seinfeld would call a low-talker. His lips moved, but hardly any sound came out. (I’m pretty sure I didn’t agree to wear a puffy shirt during my next standup show.) I managed to explain that my sound was fading and I wanted it nice and loud again. He listened to the system and mumbled something.
“Your sound system is fine.”
“I SAID YOUR SOUND SYSTEM IS FINE! I THINK MAYBE YOU’RE GOING DEAF!”
“HOLY CRAP! WHAT THE HECK COULD CAUSE THAT?!”
“MAYBE YOUR MUSIC WAS TOO LOUD!”
“WELL, IT DOESN’T SOUND VERY LOUD TO ME! CAN YOU FIX THE SYSTEM SO IT WILL GO TO ELEVEN?! NO, WAIT … I WANT IT TO GO ALL THE WAY TO FIFTEEN!”
“IF I DO THAT, YOU’LL BE CALLING ME NEXT WEEK TO MAKE IT GO TO TWENTY!”
“OH, I SEE … WELL, HOW MUCH DOES THAT COST?!”
“STOP YELLING AT ME!”
Okay, none of that actually happened. I am a tad hard of hearing thanks to some nasty childhood earaches that caused my eardrums to tear, but the Kplisch system can still knock me across the room if I turn it up to five. But I thought about the ever-increasing volume scenario when I saw an ad online for Januvia, a Merck medication designed to control blood sugar for Type II diabetics.
Most of you probably know this already, but diabetes comes in two forms. Type I diabetes produce little or no insulin, often from an early age. They usually need insulin injections to keep their blood sugar normal, and to keep from wasting away – without insulin, they can’t store fat.
Type II diabetes do produce insulin. In fact, they tend to produce lots of insulin – but it’s not enough to keep their blood sugar under control. Why not? Simple: they’ve become resistant to the stuff. When the body’s insulin receptors are constantly flooded with insulin, they become damaged and stop working … just like the cilia in your ears can become damaged by too much noise. Worse, the beta cells in the pancreas can become overworked from constantly cranking out the insulin and burn out.
So what do drugs like Januvia do? Here’s a quote from official website:
JANUVIA works differently from other medicines to lower blood sugar in 2 ways. It’s a once-daily prescription pill that, as part of your type 2 diabetes treatment plan, helps your body
- Increase the insulin made in your pancreas
- Decrease the sugar made in your liver
Okay, let’s see … you’ve become insulin-resistant from eating too many high-carb foods that jacked up your insulin. So what’s the obvious solution? Well, you must need a drug that horsewhips your body into producing even more insulin. You need to crank those speakers up to eleven. Then twelve. Then fifteen. Then of course you’ll suffer all the effects of elevated insulin, such as a higher cancer risk, thickening arteries, high blood pressure, excess damage to billions of cells in your body, etc. – but at least your blood sugar will be under control.
I’m not blaming Merck. They’re a drug manufacturer, so they produced a drug. It apparently does what it was designed to do. But if the high priests of The Holy Church of Accepted Advice For Living A Long and Healthy Life hadn’t scared people into cutting back on fat and eating more carbohydrates, a drug like Januvia wouldn’t be necessary.
Dr. Mike Eades once described to me how people end up on these toxic drugs:
1. Patient goes to Well-Meaning Doctor with a variety of health problems: elevated triglycerides, weight gain, insulin resistance, etc.
2. Well-Meaning Doctor puts Patient on a lowfat diet, as he was trained to do in medical school. This of course means the patient will be eating more carbohydrates to satisfy his appetite.
3. Patient returns for a follow-up. The symptoms haven’t improved or have gotten even worse.
4. Well-Meaning Doctor scratches his head and says, “Well, the diet doesn’t seem to be working. We’ll have to put you on (insert wonder drug here).”
The Well-Meaning Doctor probably learned about the wonders of the drug at a seminar sponsored by the manufacturer, by the way.
I referred to these drugs as toxic with good reason. Here are the possible side-effects of Januvia, once again from their own web site:
- Swelling of the face, lips, tongue and throat
- Upper respiratory tract infection
- Stuffy or runny nose
- Sore throat
Awesome! Scratch your rash, wipe your runny nose, wheeze to your wife that you’d like another serving of mashed potatoes, spoon them over your swollen lips, and enjoy the flavor on your swollen tongue. Swallow carefully, though, because that sore throat is getting serious. Maybe the aspirin you take for the headache will help your throat, too.
Here’s another possible side-effect not listed on the site: in rat studies, sitagliptin (Januvia’s chemical name) led to an increase in pancreatic cancer. Gee, you’d almost think a body doesn’t like having a drug do a beat-down on its pancreas.
There is, of course, a natural alternative: stop forcing your body to smack down your blood sugar several times per day. Then you won’t need so much insulin. Many Type II diabetics have been able to stop taking insulin and any other blood-sugar medications simply by eliminating sugar and starch. That’s how it worked for Dr. Jay Wortman, the medical expert behind the wonderful documentary My Big Fat Diet.
And here is the list of unpleasant side-effects from giving up sugar and starch:
- You won’t be able to eat sugar or starch.
That sure sounds like the better treatment to me.
A note about my hearing, by the way: Sometimes people speak to me and I don’t respond because (duh) I don’t know they’re speaking to me. This generally leads to one of two reactions: 1) They try again, with extra volume, or 2) they decide I’m aloof and give up.
I’m not aloof. I like pretty much everyone I meet unless they give me a reason to change my opinion. If you happen to see me onboard Jimmy Moore’s low-carb cruise and I don’t respond if you talk to me, try again. But don’t crank it up to eleven … I’m a little hard of hearing, not deaf.
If you enjoy my posts, please consider a small donation to the Fat Head Kids GoFundMe campaign.